Alert archive / Ohio / Small Craft Advisories in 2018

Small Craft Advisory 78, NWS Cleveland, OH

December 20, 2018

NWS Cleveland, OH issued this small craft advisory at Dec 20, 2018, 9:52 PM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2018, 9:52 PM EST (02:52 UTC)
Expired
Dec 21, 2018, 3:48 AM EST
In force
6 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

261 
WHUS71 KCLE 210252
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
952 PM EST Thu Dec 20 2018

LEZ147>149-211100-
/O.NEW.KCLE.SC.Y.0078.181221T0252Z-181221T1500Z/
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
952 PM EST Thu Dec 20 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY...

The National Weather Service in Cleveland has issued a Small
Craft Advisory, which is in effect until 10 AM EST Friday.

* WINDS...Northeast 15 to 20 knots tonight.

* WAVES...3 to 5 feet.

* A brief lull in wind and waves is expected midday Friday, but 
  as winds shift around to the northwest behind a cold front in 
  the afternoon, small craft advisory conditions are expected to 
  develop again. Therefore this small craft advisory may be 
  extended or a new one issued for these conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$

LEZ144>146-211100-
/O.NEW.KCLE.SC.Y.0078.181221T0252Z-181223T0200Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
952 PM EST Thu Dec 20 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM EST SATURDAY...

The National Weather Service in Cleveland has issued a Small
Craft Advisory, which is in effect until 9 PM EST Saturday.

* WINDS...Northeast 15 to 20 knots becoming north by morning.
  Northwest 15 to 25 knots Friday and Friday night. West winds 15
  to 25 knots Saturday.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$

Oudeman
1 follow-up statement
855 
WHUS71 KCLE 210848
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
348 AM EST Fri Dec 21 2018



LEZ147>149-211700-
/O.CAN.KCLE.SC.Y.0078.000000T0000Z-181221T1500Z/
/O.NEW.KCLE.SC.Y.0079.181221T2000Z-181223T0200Z/
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
348 AM EST Fri Dec 21 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 PM EST SATURDAY...
...SMALL CRAFT ADVISORY IS CANCELLED THIS MORNING...

The National Weather Service in Cleveland has issued a Small
Craft Advisory, which is in effect from 3 PM this afternoon to
9 PM EST Saturday. The Small Craft Advisory has been cancelled for
this morning.

* WINDS...West-Northwest 20 to 25 knots this afternoon through 
  Saturday.

* WAVES...4 to 8 feet.

* A brief lull in wind and waves is expected this morning through
  midday, but as winds shift around to the northwest behind a cold
  front in the afternoon, small craft advisory conditions are
  expected to develop again. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$

LEZ144>146-211700-
/O.CAN.KCLE.SC.Y.0078.000000T0000Z-181223T0200Z/
/O.NEW.KCLE.SC.Y.0079.181221T2000Z-181223T0200Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
348 AM EST Fri Dec 21 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 PM EST SATURDAY...

The National Weather Service in Cleveland has issued a Small
Craft Advisory, which is in effect from 3 PM this afternoon to
9 PM EST Saturday. 

* WINDS...West-Northwest 20 to 25 knots this afternoon through 
  Saturday.

* WAVES...4 to 8 feet.

* A brief lull in wind and waves is expected this morning through
  midday, but as winds shift around to the northwest behind a cold
  front in the afternoon, small craft advisory conditions are
  expected to develop again. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Dec 20, 6:44 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Dec 20, 6:44 PM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
644 PM EST Thu Dec 20 2018

.SYNOPSIS...
Low pressure over the upper Great Lakes will dissipate as it
drifts east to southern Ontario overnight. A stronger low will
move north from the Gulf Coast along the spine of the
Appalachians Friday. The low should reach Quebec Saturday.
Another weak low will move across the central Great Lakes on
Sunday. High pressure will move in from the south on Monday.

&&

.NEAR TERM /THROUGH FRIDAY/...
Only change made with this early evening update was to hourly
temperatures, in particular, those across the far east. Allowed
them to rise toward morning as the low nears. Original
discussion...Deep moisture surging north through the TN and
lower OH Vly ahead of developing low pressure along the Gulf
Coast. The low will move north overnight and extend from western
NY to SC Friday morning and eventually reach Quebec on
Saturday. Will have categorical pops for rain overnight.
Rainfall will likely be moderate at times and heaviest east. QPF
should range from about a half inch west to .75 to 1.0 inches
east. Early Friday models show a dry slot moving into the east
with continued wrap around west. Will have likely pops west and
chance pops east through the morning, switching to likely east
and chance west in the afternoon. Also, during the afternoon
models show 850mb temps dropping below 0C from the west. Believe
most of the day precip will be rain although by late
afternoon/early evening snow should begin mixing in at least
west half. Friday night the low move to our northeast. Colder
air will continue to move in from the west changing leftover
precip to snow. Expecting precip to taper west but likely
persist east as lake moisture gets added to the equation.
Airmass however is not cold enough for true lake effect so not
expecting any significant accums. In general, for Friday night
will have less than an inch outside of the traditional lake
effect areas and closer to an inch or 2 in the snowbelt.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Lingering snow showers in the east will gradually come to an
end late Saturday as high pressure tracks across the Upper Ohio
Valley. The ridge will shift off the East Coast late Sunday,
allowing a weak and moisture starved upper level short wave to
move across the forecast area. A light dusting could be possible
but but for now will just go with chance pops. Things clear out
late Monday as another area of high pressure builds into the
Upper Ohio Valley/Lower Great Lakes.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A weak upper level short waves will move across the forecast
area on Christmas. Again weak and moisture starved so will just
continue with chance pops. After that a gradual warming trend
into the end of the week. By Thursday expect highs in the mid to
upper 40s. Next system is due in Thursday night into Friday.
All precip should fall as rain. Trimmed pops back to chance as
too far out to feel comfortable going with likely pops.

&&

.AVIATION /00Z Friday THROUGH Tuesday/...
Conditions to deteriorate quickly this evening with widespread
IFR expected within a few hours. IFR conditions will continue
into and through much of Friday with areas of LIFR. Shield of
rain accompanies low pressure from eastern KY to western Lake
Ontario by morning. Colder air will filter in behind this system
and toward 00Z Saturday, and rain will begin to mix with snow.
Winds will work from easterly through north and settling from
the west-northwest for Friday. Gusts at times to 30 knots.

OUTLOOK...Non-VFR likely Friday evening through Saturday. Rain
will change to snow showers Friday night and continue at KERI
into Saturday.

&&

.MARINE...
East winds will turn to the NE and increase to 10 to 20 knots
this evening for a time as low pressure tracks into the Ohio
Valley. Will go with 2 to 4 foot waves in the nearshore and 3 to
5 foot waves in the open water. A small craft advisory will be
needed tomorrow as NW winds increase to 15 to 25 knots as a low
tracks east of Lake Erie. Winds gradually diminish from the west
late Saturday as high pressure builds into the Upper Ohio
Valley. Another small craft advisory may be needed early Monday
as another system tracks across the Lower Great Lakes.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...TK
NEAR TERM...TK/Oudeman
SHORT TERM...DJB
LONG TERM...DJB
AVIATION...Oudeman
MARINE...DJB
Hazardous weather outlook, Dec 20, 4:01 AM EST, 17 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
401 AM EST Thu Dec 20 2018

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-210915-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
401 AM EST Thu Dec 20 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 3:48 AM ESTSmall Craft AdvisoryCLE42 hr
Dec 21, 7:49 AM ESTRiver Flood WarningCLEHolmes, Wayne36 hr

Nearby

Small Craft Advisories in Ohio, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.